Because they’re easy to obtain at your local pharmacy, over-the-counter (OTC) drugs might seem fairly harmless. But in fact, there are plenty of potential dangers that come along with certain OTC medications if they aren’t taken correctly. Taking too much, or combining them with other drugs, for example, can be quite dangerous.
“If you’re on prescription meds, always ask your pharmacist/doctor before taking any OTC products,” says Kashmira Govind, PharmD, a pharmacist for the Farr Institute, who also suggests reading the labels of any medications or supplements you’re taking.
Read on to find out about six OTC medications that can cause serious problems if taken improperly.
READ THIS NEXT: Never Take These 2 Common OTC Medications at Once, Experts Warn.
Acetaminophen is a popular OTC drug better known by the names Tylenol and Excedrin, among others. Pharmacists recommend acetaminophen because it’s effective in addressing pain and fever. “But if you take [it] often, and with alcohol, it could cause liver damage,” warns Govind.
Alcohol can cause dangerous side effects when paired with various medications, both prescription and OTC. “Alcohol taken with antihistamines can cause increased drowsiness,” says Govind. In addition, because some alcohol contain histamines, GoodRx cautions that “sipping your favorite drink might actually worsen the effects of your allergies.”
Another common pain reliever, aspirin is different than acetaminophen or nonsteroidal anti-inflammatory drugs (NSAIDs) like Advil or Motrin. “Aspirin is used to treat pain, and reduce fever or inflammation,” according to Drugs.com. “It is sometimes used to treat or prevent heart attacks, strokes, and chest pain (angina).”
However, “Aspirin together with your prescribed blood thinner [increases] the risk of bleeding,” Govind says. “Do not take aspirin for aches and pains if you’re taking any blood thinners, like warfarin.”
For more health news sent directly to your inbox, sign up for our daily newsletter.
Pharmacists can be leery of dispensing laxatives. “If taken incorrectly for longer than the prescribed treatment period, [laxatives] can lead to complications like weight loss and possible damage to structures in the intestines responsible for digestion and absorption of nutrients,” Govind cautions.
Constipation may be a symptom of more serious conditions or the side effect of medication, so check in with your medical provider if you’re constipated for a week or more, advises WebMD.
“Take any OTC decongestants with great caution if you have hypertension (high blood pressure) because the decongestants can increase your blood pressure,” Govind advises.
According to the Mayo Clinic, decongestants are the OTC drug that causes the most worry for people with hypertension. “Decongestants relieve nasal stuffiness by narrowing blood vessels and reducing swelling in the nose,” says the site. “This narrowing can affect other blood vessels as well, which can increase blood pressure.”
“Dietary supplements can often interact with prescription medication you may be taking,” says Govind. “St John’s Wort is commonly sold as a ‘natural’ remedy for many conditions like depression, menopausal symptoms, etc., and will interact with medications [such as] oral contraceptives [and] antidepressants.”
In addition, the American Cancer Society notes that warns that patients receiving cancer treatment should use caution when using dietary supplements. “Antioxidants, such as vitamins C and E, might make some chemotherapy medicines less effective,” the site reports. “Vitamin K can make the blood thinner warfarin less effective and increase the risk of blood clotting.”
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.